Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 59, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 1997, 2:46 PM MDT for Pueblo County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1997, 2:46 PM MDT (20:46 UTC)
- Expired
- Jun 25, 1997, 3:50 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 3:40 PM MDT | Hail 0.75 | Pueblo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS1 KPUB 252047 RRA SVRPUB COC101-252150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 246 PM MDT WED JUN 25 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 350 PM MDT * SOME LOCATIONS AFFECTED CEDARWOOD THROUGH 300 PM OVER OPEN COUNTRY OF SOUTHEAST PUEBLO COUNTY THROUGH 345 PM * AT 245 PM RADAR SHOWED A SEVERE STORM 25 MILES SOUTH OF PUEBLO NEAR CEDARWOOD MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 40 minutes earlier.
Area forecast discussion, Jun 25, 2:06 PM MDT, 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 25 1997 THE FORECAST CONCERN FOR TONIGHT WILL BE THE STRENGTH AND COVERAGE OF THUNDERSTORMS. DEW POINTS OVER THE EASTERN PLAINS TODAY ARE IN THE LOWER TO MID 50S AND THE ATMOSPHERE HAS BECOME MORE UNSTABLE. GOES LIFTED INDICIES AT 18Z WERE -3 TO -4...BUT CAPES WERE FAIRLY LOW MOSTLY BELOW 900 J/KG...BUT LOCATIONS NEAR THE PALMER DIVIDE SHOWED HIGHER CAPES. DURING THE NEXT COUPLE HOURS THE ATMOSPHERE WILL LIKELY DESTABILIZE EVEN MORE. STILL LOOKS LIKE THE BEST CHANCE FOR SEVERE WX WILL BE OVER THE PIKES PEAK/PALMER DVD AREA...WHERE THE TORNADO WATCH IS IN PLACE. BUT WE MAY ALSO SEE SOME SEVERE WEATHER OVER PLACES LIKE KIOWA...BENT...AND PROWERS COUNTIES. THUNDERSTORMS COULD LINGER INTO THE LATE EVENING HOURS OVER SOME AREAS OF THE PLAINS AS OUTFLOW BOUNDARIES HELP TO SUSTAIN CONVECTION. THE SAN LUIS VALLEY AND SW MTNS CONTINUE TO BE FAIRLY DRY AND WOULD EXPECT ONLY ISOLATED OR WIDELY SCATTERED EARLY EVENING ACTIVITY. GUIDANCE TEMPS LOOK OK.
In the hours before
Special weather statement, Jun 25, 12:13 PM MDT, 2 hours 33 minutes before
COZ060>081-260600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO NOON MDT WED JUN 25 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER LOW LEVEL MOISTURE WILL REMAIN OVER THE EASTERN PLAINS THIS AFTERNOON AND WILL COMBINE WITH THE DAYTIME HEATING AND...IN SOME AREAS WITH MINOR OUTFLOW BOUNDARIES...TO CAUSE SCATTERED THUNDERSTORMS. THE BEST CHANCE FOR SEVERE WEATHER WILL PROBABLY BE OVER THE PALMER DIVIDE AREA WHERE MORE MOISTURE POOLING IS LIKELY AND EFFECTS FROM AN UPPER LEVEL TROUGH TO THE NORTH WILL BE MORE PRONOUNCED. THE SOUTHEAST CORNER OF THE STATE IS ALSO PRONE TO SEVERE WEATHER TODAY. THIS AREA WILL HAVE DEW POINTS IN THE MID TO UPPER 50S AND MAY ALSO SEE THE EFFECTS OF SOME OUTHFLOW BOUNDARIES. CAPES ARE FORECAST TO BE FROM AROUND 1200 TO 1600 J/KG WITH LIFTED INDICIES TO -5. THIS AREA INCLUDES KIOWA...PROWERS...BACA AND BENT COUNTIES. SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM IN EL PASO COUNTY AND OVER THE EXTREME SOUTHEAST COUNTIES.
Special weather statement, Jun 25, 1:24 PM MDT, 1 hour 22 minutes before
COZ074-075-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM IN WESTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE OVER OPEN COUNTRY NORTH OF HIGHWAY 12 AND WEST OF INTERSTATE 25 THROUGH 145 PM...BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...HAIL UP TO 1/2 INCH IN DIAMETER ...AND LIGHTNING. AT 122 PM...THE STORM WAS LOCATED 8 MILES SOUTHEAST OF CUCHARAS PASS ...OR 20 MILES WEST OF TRINIDAD. MOVEMENT WAS SOUTHEAST AT 5 MPH. LIGHTNING KILLS MORE PEOPLE EACH YEAR IN THE UNITED STATES THAN ANY OTHER SINGLE WEATHER PHENOMENON...SO IF A THUNDERSTORM APPROACHES YOU...SEEK SHELTER AS SOON AS POSSIBLE. SR/KT
Special weather statement, Jun 25, 1:25 PM MDT, 1 hour 21 minutes before
COZ074-075-252130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 124 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM IN WESTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE OVER OPEN COUNTRY NORTH OF HIGHWAY 12 AND WEST OF INTERSTATE 25 THROUGH 145 PM...BRINGING BRIEF HEAVY RAIN...WIND GUSTS UP TO 45 MPH...HAIL UP TO 1/2 INCH IN DIAMETER ...AND LIGHTNING. AT 122 PM...THE STORM WAS LOCATED 8 MILES SOUTHEAST OF CUCHARAS PASS ...OR 20 MILES WEST OF TRINIDAD. MOVEMENT WAS SOUTHEAST AT 5 MPH. LIGHTNING KILLS MORE PEOPLE EACH YEAR IN THE UNITED STATES THAN ANY OTHER SINGLE WEATHER PHENOMENON...SO IF A THUNDERSTORM APPROACHES YOU...SEEK SHELTER AS SOON AS POSSIBLE. d SR/KT
Special weather statement, Jun 25, 2:00 PM MDT, 46 minutes before
COZ068-070-073-252050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN CUSTER COUNTY AND SOUTHERN FREMONT COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS THE OPEN COUNTRY NORTH OF HIGHWAY 96 AND WEST OF HIGHWAY 67 THROUGH 230 PM. IF THE STORM MAINTAINS ITS CURRENT SPEED AND DIRECTION OF MOVEMENT...IT WILL BE NEAR COAL CREEK AND WETMORE BY 245 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 50 MPH AND POSSIBLE SMALL HAIL. AT 157 PM...DOPPLER RADAR IN PUEBLO SHOWED THE STORM 14 MILES SOUTHWEST OF CANON CITY. MOVEMENT WAS EAST AT 15 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT/SR
Special weather statement, Jun 25, 2:16 PM MDT, 30 minutes before
COZ070-073-252220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. AT 215 PM...DOPPLER RADAR SHOWED THE STORM 6 MILES SOUTHWEST OF BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO. THE STORM WAS MOVING EAST NORTHEAST AT 5 MPH. SR/KT
Special weather statement, Jun 25, 2:17 PM MDT, 29 minutes before
COZ070-073-252220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. AT 215 PM...DOPPLER RADAR6 SHOWED THE STORM 6 MILES SOUTHWEST OF BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO. THE STORM WAS MOVING EAST NORTHEAST AT 5 MPH. SR/KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 6:50 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 65 min |
| Jun 24, 7:46 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 64 min |
| Jun 25, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Jun 25, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 25, 3:58 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 62 min |
| Jun 25, 5:00 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
| Jun 25, 5:09 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 46 min |
| Jun 25, 5:33 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.